Alert archive / New York / Flash Flood Warnings in 2013

Flash Flood Warning 48, NWS Binghamton, NY

September 2, 2013Delaware County, New York

NWS Binghamton, NY issued this flash flood warning at Sep 2, 2013, 9:33 PM EDT for Delaware County, New York. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2013, 9:33 PM EDT (01:33 UTC)
Expired
Sep 3, 2013, 12:30 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Delaware County, NY

The radar

The Albany radar (KENX), 78 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 10:00 PM EDTFLASH FLOODWalton, NYFLOODING AND ROAD DAMAGE ALONG SR 10 AND SR 206 NEAR WALTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2013-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2013-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1208 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

478 
WGUS51 KBGM 030133
FFWBGM
NYC025-030430-
/O.NEW.KBGM.FF.W.0048.130903T0133Z-130903T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
933 PM EDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN DELAWARE COUNTY IN CENTRAL NEW YORK...

* UNTIL 1230 AM EDT

* AT 925 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES
  AND RAIN GAGE REPORTS INDICATED EXCESSIVE RAINFALL OVER THE 
  WARNED AREA. RAIN AMOUNTS ALONG TROUT CREEK AND PORTIONS OF THE 
  WEST BRANCH DELAWARE WERE BEGINNING TO EXCEED 2 INCHES IN THE LAST 
  FEW HOURS. REPORTS OF FLOODED ROADWAYS IN NORTHERN PORTIONS 
  OF THE COUNTY HAVE BEEN RECEIVED IN THE TREADWELL AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANDES...
  ARKVILLE...COLCHESTER...CORBETT...DOWNSVILLE...FLEISCHMANNS...
  HARVARD...MARGARETVILLE AND WALTON.

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4214 7453 4211 7456 4209 7460 4201 7514
      4206 7531 4217 7528 4221 7453 4214 7452

$$

JAB
1 follow-up statement
078 
WGUS71 KBGM 030327
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1127 PM EDT MON SEP 2 2013

NYC025-030333-
/O.CAN.KBGM.FF.W.0048.000000T0000Z-130903T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DELAWARE NY-
1127 PM EDT MON SEP 2 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN DELAWARE
COUNTY...

RAIN HAD ENDED OVER THE WARNED AREA WITH STREAMS AND FLOODED 
ROADWAYS EXPECTED TO RECEDE THROUGH THE NIGHT.

SOME ROADS MAY REMAIN CLOSED THROUGH THE NIGHT AS ANY FLOOD DAMAGE 
IS ASSESSED.

LAT...LON 4214 7453 4211 7456 4209 7460 4201 7514
      4206 7531 4217 7528 4221 7453 4214 7452

$$

JAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 7:52 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 2, 7:52 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
752 PM EDT MON SEP 2 2013

.SYNOPSIS...
A COLD FRONT IS BRINGING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS TO NEW YORK AND PENNSYLVANIA THIS EVENING. SOME OF
THESE STORMS MAY PRODUCE HAIL...GUSTY WINDS...AND HEAVY RAIN. THE
FRONT WILL STALL JUST TO OUR EAST ON TUESDAY, WITH A CHANCE FOR A
FEW SHOWERS OVER OUR REGION. COOLER AND DRIER WEATHER IS FORECAST
FOR THE REST OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
6 PM UPDATE...

SEVERE THUNDERSTORMS CONTINUE ACROSS THE NORTHERN COUNTIES ENTIRE
CWA IN A SEVERE THUNDERSTORM WATCH UNTIL 10 PM. SHOULD BE DROPPING
THE WESTERN COUNTIES IN A FEW MINUTES. IN THE LAST FEW HOURS THE
WORST OF THE CONVECTION HAS BEEN CAYUGA TO OTSEGO AND NORTH. THIS
IS GOOD GIVEN THE HEAVY RAIN THIS MORNING JUST A TAD FURTHER
SOUTH. RAINFALL AMOUNTS OF 1 TO 3 INCHES LATE THIS AFTN AND EVE
WITH MINOR FLOODING. CONVECTION WILL WIND DOWN THIS EVENING AS A
SFC FRONT GOES THROUGH. A FEW SHOWERS LATE EVE INTO EARLY MORNING
AHEAD OF A SECONDARY FRONT.

DRIER AIR COMES IN BEHIND THE FRONTS BUT LOWS STILL MOSTLY AROUND
60. WINDS LIGHTEN UP AND SHIFT TO THE W AND NW.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
6 PM UPDATE...

WITH SEVERE WEATHER DID NOT LOOK AT MUCH AND FOLLOWED GUIDANCE
WHICH WAS CLOSE TO PREVIOUS FORECAST. TUESDAY AN UPPER LEVEL TROF
MOVES EAST THROUGH NY AND PA. COLDER AIR ALOFT AND A UL SHORT WAVE
COULD SET OFF SOME RAIN SHOWERS. DEWPTS FALL INTO THE 50S WITH
HIGHS PEAKING IN THE L TO M 70S.

TUESDAY NIGHT MAYBE A LINGERING SHOWER IN COOL WNW FLOW ON BACK
SIDE OF TROF.

WED DRY BEFORE A WEAK COLD FRONT DROPS SE WITH A FEW SHOWERS WED
NGT TO THU MORNIG.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
4 PM UPDATE...

FOLLOWED WPC GUIDANCE. NW FLOW STILL BUT A LARGE DRY CONTINENTAL
AIRMASS COMING IN WITH HIGH PRESSURE THU NGT. OVER THE AREA FRIDAY
THEN OFF THE COAST SATURDAY. A COLD FRONT MOVES THROUGH SUNDAY
WITH SHOWERS POSSIBLY AS EARLY AS SAT AFTN. ANOTHER HIGH PRESSURE
MONDAY WITH DRY WEATHER. TEMPERATURES WITHIN 5 DEGREES OF NORMAL
FOR THIS TIME OF YEAR.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
730 PM UPDATE...

THUNDERSTORMS HAVE MOVED EAST OF THE AIRPORT SITES AND NONE
EXPECTED REST OF THIS EVENING. VFR CONDITIONS WILL CONTINUE THIS
EVENING THEN DROP TO MVFR AS MORE CLOUDS COME IN FROM WRN NY AND
WRN PA. BETWEEN 6 AND 9Z CIGS AND VSBYS TO DROP TO MVFR. AND LAST
UNTIL 13 OR 14Z. KELM MAY DROP TO IFR AND NEAR FLIGHT MINIMUMS
BETWEEN 9 AND 13Z. CONFIDENCE MEDIUM. VERY LITTLE RAIN THERE AND
MOSTLY CLOUDY SKIES.

TUESDAY VFR. MAYBE SOME AFTN SHOWERS BUT NOT CONFIDENT ENOUGH TO
ADD AND IF IT HAPPENS PROBABLY WILL NOT DROP TO MVFR OR IFR.

OUTLOOK...

WED-SAT...MAINLY VFR...WITH POTENTIAL MORNING RESTRICTIONS DUE TO
FOG.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...TAC
LONG TERM...TAC
AVIATION...TAC
Hazardous weather outlook, Sep 2, 6:46 PM EDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
646 PM EDT MON SEP 2 2013

NYZ009-036-037-045-046-056-057-062-PAZ039-040-043-044-047-048-072-
032300-
NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CHENANGO-OTSEGO-BROOME-
DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
646 PM EDT MON SEP 2 2013

...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

IN ADDITION, HEAVY RAIN COULD CAUSE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED IN COUNTIES EAST OF I-81 EARLY THIS EVENING.

NYZ015>018-022>025-044-055-PAZ038-032300-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-CORTLAND-TIOGA-BRADFORD-
646 PM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 2, 7:54 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
754 PM EDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 E FABIUS              42.84N  75.95W
09/02/2013  M1.00 INCH       ONONDAGA           NY   FACEBOOK

            PICTURE POSTED TO OUR WALL.

&&

HEDEN
Local storm report, Sep 2, 7:59 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
759 PM EDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     2 N UTICA               43.13N  75.23W
09/02/2013                   ONEIDA             NY   NEWSPAPER

            MULTIPLE TREES SNAPPED AT THE BASE. PICTURE VIA THE
            UTICA OD WEBSITE. SEYMOUR PARK

&&

HEDEN
Local storm report, Sep 2, 8:13 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
813 PM EDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND DMG     1 SW PLAINFIELD CENTER  42.83N  75.19W
09/02/2013                   OTSEGO             NY   911 CALL CENTER

            TREES DOWN THROUGHOUT TOWN OF PLAINFIED.

&&

HEDEN
Local storm report, Sep 2, 8:15 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
815 PM EDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND DMG     1 NE GILBERTSVILLE      42.48N  75.31W
09/02/2013                   OTSEGO             NY   911 CALL CENTER

            TREES DOWN ACROSS TOWN OF BUTTERNUTS.

&&

HEDEN
Local storm report, Sep 2, 8:49 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
849 PM EDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             SYLVAN BEACH            43.21N  75.73W
09/02/2013  M2.00 INCH       ONEIDA             NY   FACEBOOK

            PICTURE POSTED TO JILL REALES FACEBOOK PAGE VIA
            WKTV-TV. ESTIMATED BY PICTURE TO BE AT LEAST 2 INCHES IN
            DIAMETER.

&&

HEDEN
Local storm report, Sep 2, 9:27 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
927 PM EDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      TREADWELL               42.34N  75.05W
09/02/2013                   DELAWARE           NY   PUBLIC

            FLASH FLOODING REPORTED AT THE INTERSECTION OF
            FRASWER-TREADWELL ROAD AND HWY-14

&&

MJN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:21 PM EDTFlash Flood WarningBGMDelaware3 hr
Sep 2, 8:25 PM EDTSevere Thunderstorm WarningBGMDelaware50 min
Sep 2, 9:48 PM EDTSpecial Weather StatementBGMSullivan27 min
Sep 2, 11:28 PM EDTRiver Flood WarningBGMDelaware3 hr

Nearby

Flash Flood Warnings in New York, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.